Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 372, NWS Sioux Falls, SD

July 13, 2004Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2004, 12:23 AM CDT for Lyon County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 12:23 AM CDT (05:23 UTC)
Expired
Jul 13, 2004, 1:00 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 12:55 AM CDTTSTM WND GST 706 Ene Rock Rapids, IANICKEL HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 6:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4686 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
3.2
Supercell composite
20.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130523
SVRFSD
IAC119-130600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN NORTHWEST IOWA

* UNTIL 100 AM CDT

* AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHEAST OF ROCK RAPIDS...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK RAPIDS AROUND 1235 AM CDT
  LITTLE ROCK AROUND 1245 AM CDT
  GEORGE AROUND 1255 AM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4349 9587 4350 9622 4327 9613 4326 9587

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:30 PM CDT, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 12, 1:30 PM CDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT MON JUL 12 2004

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL
RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED
OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS
LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C
ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT
850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN
NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER.

FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS
UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS
THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST
AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS
EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM
NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS
BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF
3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND
COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED
CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR
ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE
LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E
DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF
SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE
TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE.
CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE
SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN
SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON
TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW
BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME
STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS
WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC
LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS
BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED
THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY
NIGHT.

EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE
LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER
SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO
SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING
FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES
WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP
NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES
INCREASES HEIGHTS OVER THE CENTRAL US.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Jul 12, 10:55 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT MON JUL 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS
TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG
AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA
LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE
A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS
TO 65 MPH ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR
A LINE FROM HURON
SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN
POSSIBLE AFTER 400
PM CDT OVER THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 12, 8:02 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             2 ENE GARRETSON         43.73N 96.46W
07/12/2004  0.75 INCH        MINNEHAHA          SD   PUBLIC

&&

PS
Local storm report, Jul 12, 10:09 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             7 N WHITE               44.53N 96.65W
07/12/2004  1.75 INCH        BROOKINGS          SD   EMERGENCY MNGR

0920 PM     DOWNBURST        4 N WHITE               44.49N 96.65W
07/12/2004                   BROOKINGS          SD   TRAINED SPOTTER

0927 PM     HAIL             4 N WHITE               44.49N 96.65W
07/12/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

0928 PM     HAIL             7 NE WHITE              44.51N 96.54W
07/12/2004  1.00 INCH        BROOKINGS          SD   TRAINED SPOTTER

0928 PM     HAIL             3 NW BROOKINGS          44.34N 96.83W
07/12/2004  1.00 INCH        BROOKINGS          SD   TRAINED SPOTTER

0954 PM     HAIL             7 NNE HENDRICKS         44.60N 96.37W
07/12/2004  1.00 INCH        LINCOLN            MN   TRAINED SPOTTER

&&

PS
Local storm report, Jul 12, 10:12 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             3 S AURORA              44.24N 96.69W
07/12/2004  1.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

            GOLFBALL SIZE HAIL 3 MILES SOUTH OF AURORA ON HIGHWAY
            324.

&&

JS
Local storm report, Jul 12, 10:33 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 N WHITE               44.49N 96.65W
07/12/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 12, 10:37 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             BROOKINGS               44.31N 96.79W
07/12/2004  1.00 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

JS
Local storm report, Jul 12, 10:47 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             5 E FLANDREAU           44.05N 96.50W
07/12/2004  1.75 INCH        MOODY              SD   AMATEUR RADIO

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:29 PM CDTSevere Thunderstorm WarningFSDO'Brien31 min
Jul 12, 11:32 PM CDTSevere Thunderstorm WarningFSDPlymouth28 min
Jul 12, 11:59 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth31 min
Jul 13, 12:01 AM CDTSevere Thunderstorm WarningFSDO'Brien29 min
Jul 13, 12:08 AM CDTSevere Thunderstorm WarningFSDSioux22 min
Jul 13, 12:27 AM CDTSevere Thunderstorm WarningFSDO'Brien48 min
Jul 13, 12:40 AM CDTSevere Thunderstorm WarningFSDCherokee35 min
Jul 13, 12:46 AM CDTSevere Thunderstorm WarningFSDLyon44 min
Jul 13, 12:58 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay62 min
Jul 13, 1:04 AM CDTSevere Thunderstorm WarningFSDSioux41 min
Jul 13, 1:05 AM CDTSevere Thunderstorm WarningFSDOsceola25 min
Jul 13, 1:13 AM CDTSevere Thunderstorm WarningFSDO'Brien62 min
Jul 13, 1:17 AM CDTFlash Flood WarningFSDO'Brien88 min
Jul 13, 1:45 AM CDTSevere Thunderstorm WarningFSDSioux30 min
Jul 13, 1:51 AM CDTSevere Thunderstorm WarningFSDCherokee39 min
Jul 13, 1:58 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay47 min
Jul 13, 2:31 AM CDTSevere Thunderstorm WarningFSDO'Brien44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.